Colorado, 2018

Flash Flood and Hail in Colorado, July 24, 2018

July 24, 2018 · NWS BOU · 18 events in 7 counties and zones

Thunderstorms produced very heavy rainfall, 1 to 2 inches in less than 30 minutes. In Englewood, the floodwaters quickly inundated a basement apartment and trapped a woman inside.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Thunderstorms produced very heavy rainfall, 1 to 2 inches in less than 30 minutes. In Englewood, the floodwaters quickly inundated a basement apartment and trapped a woman inside. She was found unresponsive in the apartment and died several hours later. Several homes in the immediate area suffered severe flood damage. The floodwaters also stalled vehicles and forced the closure of several intersections. In Sheridan, the heavy rain created a large sinkhole which swallowed a small SUV. A downed power line caused a fire in Arapahoe County. Severe thunderstorms produced damaging wind and hail in Jefferson, Logan, Morgan, Washington, and Weld counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 24, 2:08 PM MST, 3 hours 5 minutes earlier.

Area forecast discussion, Jul 24, 2:08 PM MST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
308 PM MDT Tue Jul 24 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 308 PM MDT Tue Jul 24 2018

Upper high in place over the desert SW pulling moisture clockwise
into the region. The high will transition to the west through
Wednesday increasing moisture across NE Colorado into late
Wednesday. This evening will see slightly less activity then days
past with the main convection over the higher terrain. Some mid
level warming will help to keep CAPE values lower with ML values from
500 to 1500 j/kg across the region. Storms will move ESE with the
main threats being brief moderate to heavy rain, small hail, gusty
winds and lightning. PW values have decreased slightly overall but
will still be able to produce some heavy rain with the stronger
storms. Storms will dissipate by the late evening with mild lows
in the 60s across the plains expected.

Wednesday will be the start of a more active period as the first
of a few upper disturbance embedded in the NE flow aloft drops
into Colorado. Clouds will increase through the morning with a
cold front from the NE pushing in by the afternoon. This front
will temporarily stabilize the far NE plains through the late
afternoon hours with the main forcing along the foothills and
higher terrain with more upslope. Model consensus is fairly strong
that convection will start over the higher terrain by the late
afternoon and slowly move ESE onto the plains into the late
evening hours. These storms could produce moderate to heavy rain
with some severe potential. ML CAPE will range from 1000 to 2000
or more j/kg with bulk shear values in the upper 40s. This would
be enough to produce some severe storms capable of large hail and
strong gusty winds along with the heavy rain. more information
regarding the heavy rain potential can be found in the hydro
section below. Highs will be slightly lower than today with
temperatures in the mid to upper 80s on the plains and 60s to 70s
in the mountains.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 308 PM MDT Tue Jul 24 2018

The latter half of the week will see subtle changes in the weather
pattern that will allow the threat of heavy rain to continue. The
upper level ridge over the southwestern U.S. will continue a slow
retrogression through Saturday and then undergo some amplification
on Sunday and Monday. As the ridge retrogrades, weak west-
northwesterly flow aloft will continue over the forecast area.
When the ridge amplifies, flow aloft will become more northwest
and then northerly. Through it all, subtropical moisture will
remain abundant over the state. At low levels, generally high
pressure over the northern plains will feed east and
northeasterly flow at low levels, helping to keep precipitable
water content high across the state. Each of these ingredients
will combine to keep the threat of heavy rain in the forecast. The
mid level flow could be strong enough to keep storm motions at
decent levels, but the potential is there for the mid-level flow
to help organize and strengthen showers when they develop.

The medium range models do not bring any strong drying into the
region until Sunday or Monday. Therefore the forecast will
continue to show temperatures slightly cooler than normal and the
chance of showers each afternoon and evening. The typical diurnal
pattern of afternoon showers over the mountains and foothills and
evening/nocturnal showers over the plains will prevail.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 308 PM MDT Tue Jul 24 2018

Main changes from the morning update are to add thunderstorms in
the vicinity of the airport. Coverage will be higher over the
mountains and foothills to the west with storms moving ESE mainly
south of I-70. Some storms could hold together after 00z and move
near DIA to produce some gusty outflow winds and affect area
gates. APA could see storms at the terminal between 01 and 03z
with strong gusty winds and brief heavy rain with the possibility
of small hail and lighting. Main impacts to DIA are expected to be
gusty winds with outflow that could come from the south with
sustained speeds of 10 to 15 kts with gusts from 25 to 28 kts.
Cannot rule out the outflow starting some convection that could
move onto the terminal between 03 and 05z but confidence is low
at this time. Storms should clear out after 06z with another
chance of storms producing more moderate to heavy rain near the 30
hr point in the TAF.

&&

.HYDROLOGY...
Issued at 308 PM MDT Tue Jul 24 2018

GOES-16 WV show increasing mid and upper level moisture streaming
into the region over a large upper ridge. PW values will increase
to over an inch by late Wednesday and continuing into Thursday.
Areas over the Front Range have received a decent amount of rain
over the last fews days making flood prone areas at greater risk.
Convection is expected to intimate over the higher terrain and
move ESE over the plains with the help of an upstream surface
high. This will help maintain storms over the terrain and could
create opportunity for flash flooding. No highlights at this time
however, we will continue to monitor model guidance on timing and
moisture potential as well as the placement of the upper jet that
could all play a part in how this scenario sets up.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Bowen
LONG TERM...Dankers
AVIATION...Bowen
HYDROLOGY...Bowen
Hazardous weather outlook, Jul 24, 10:10 AM MST, 7 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1110 AM MDT Tue Jul 24 2018

COZ030>051-251715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1110 AM MDT Tue Jul 24 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

There will be less thunderstorm activity today. Scattered storms
are still expected over the Front Range mountains this afternoon
and early evening, with only isolated storms over the mountains.
Further east on the plains, only isolated convection is expected.
There is still a threat of heavy rainfall with some of the
storms, up to an inch of rain in less than an hour. The threat of
flooding is low as the storms will be moving faster. Small hail
and wind gusts to 40 mph are also possible. The stronger storms
are most likely in the mountains south of Interstate 70. The
storms will end this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The pattern of afternoon and evening thunderstorms forming over
the mountains and moving onto the plains is expected to continue
through the end of this week and into the weekend. Abundant
amounts of moisture are expected to remain over northern and
eastern Colorado through the weekend, fueling the afternoon and
evening thunderstorm activity. Each day will have threat of heavy
rainfall from the storms that develop, but winds aloft are
expected to be strong enough to keep storms moving along. This
will reduce the threat of flooding, but some flooding will still be
possible. The threat of heavy rainfall will be highest on Wednesday
and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Jul 24, 3:05 PM MST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Denver CO
405 PM MDT TUE JUL 24 2018

COZ036-242245-
Jefferson and West Douglas Counties Above  6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
405 PM MDT TUE JUL 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEFFERSON COUNTY
UNTIL 445 PM MDT...

At 405 PM MDT, Doppler radar was tracking a strong thunderstorm near
Buffalo Creek, or 32 miles southwest of Denver, moving east at 10
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Buffalo Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

Very heavy rainfall is also occurring with this storm, and may lead
to localized minor flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 3929 10532 3936 10538 3943 10524 3932 10519
TIME...MOT...LOC 2205Z 248DEG 10KT 3935 10531

BAKER
Special weather statement, Jul 24, 4:15 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Denver CO
515 PM MDT TUE JUL 24 2018

COZ034-036-250000-
South and Southeast Grand/West Central and Southwest
Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet CO-
Jefferson and West Douglas Counties Above  6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
515 PM MDT TUE JUL 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PARK...SOUTHEASTERN
CLEAR CREEK AND WEST CENTRAL JEFFERSON COUNTIES UNTIL 600 PM MDT...

At 514 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Pine Junction, or 26 miles southwest of Denver, moving
east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Western Lakewood, Evergreen, Morrison, Highland Park, Idledale,
Conifer, Shawnee, Pine Junction, Tiny Town, Kittredge, Red Rocks
Park, Pine, Buffalo Creek, Indian Hills, Aspen Park, Brookvale,
Bailey and Harris Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding of low lying areas. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 3939 10556 3961 10564 3970 10517 3968 10517
      3968 10518 3967 10519 3965 10519 3964 10518
      3950 10519 3935 10527
TIME...MOT...LOC 2314Z 271DEG 13KT 3955 10541

BAKER

The radar

The Denver radar (KFTG), 52 km away, was scanning. The volume nearest the first event began at 00:14 UTC.

Open the radar archive at this moment

Event by event

11 hail, 6 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Jefferson

When
July 24, 5:13 PM MST
Where
Jefferson County, 4.22 mi NW of Columbine
Measured
1 in hail
Reported by
Public
Coordinates
39.620, -105.110

Hail, Arapahoe

When
July 24, 5:18 PM MST
Where
Arapahoe County, 1.74 mi WSW of South Glenn
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.590, -105.010

Thunderstorm Wind, Denver

When
July 24, 5:44 PM MST
Where
Denver County, 7.19 mi SW of Denver
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.660, -105.030

Strong winds downed a tree.

Thunderstorm Wind, Arapahoe

When
July 24, 5:46 PM MST
Where
Arapahoe County, 5.52 mi NNE of Greenwood Vlg
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.690, -104.880

Strong winds from a thunderstorm blew down a tree. The tree fell onto a power line and caused a small fire.

Flash Flood, Arapahoe

When
July 24, 5:50 PM MST to 7:30 PM MST
Where
Arapahoe County, 1.27 mi ENE of Littleton to 1.48 mi NE of Aurora Cherry Creek
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$500,000
Reported by
Law Enforcement
Coordinates
39.630, -104.980

Thunderstorms produced very heavy rainfall, 1 to 2 inches in less than 30 minutes. At 4600 South Acoma, the floodwaters quickly inundated a basement apartment and trapped a 32-year-old woman inside. She was rescued, but died several hours later. |Floodwaters stalled several vehicles and forced the closure of several intersections including: East Iliff Ave. and South Chambers Road, Santa Fe Drive and West Oxford Ave., South Buckley Road and East Bates Ave., East 6th Ave. and South Picadilly Road, East Hampden Ave and South Uruvan Way. Flooding created a large sinkhole in Sheridan. A small SUV was fell into the hole. The driver was not injured. She escaped her vehicle before it was swallowed by the sinkhole.

Hail, Morgan

When
July 24, 6:40 PM MST
Where
Morgan County, 1.05 mi E of Ft Morgan
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.250, -103.780

Hail, Morgan

When
July 24, 6:46 PM MST
Where
Morgan County, 0.69 mi S of Ft Morgan
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.240, -103.800

Hail, Morgan

When
July 24, 6:48 PM MST
Where
Morgan County, 1.05 mi E of Ft Morgan
Measured
1.25 in hail
Reported by
Public
Coordinates
40.250, -103.780

Hail, Morgan

When
July 24, 6:48 PM MST
Where
Morgan County, 2.22 mi ENE of Ft Morgan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.260, -103.760

Hail, Morgan

When
July 24, 7:04 PM MST
Where
Morgan County, 1.74 mi SW of Hillrose
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
40.300, -103.540

Hail, Weld

When
July 24, 7:14 PM MST
Where
Weld County, 2.32 mi NNW of New Raymer Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.530, -103.890

Hail, Washington

When
July 24, 7:21 PM MST
Where
Washington County, 5.49 mi WSW of Messex
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
40.340, -103.470

Large hail broke the window of a patrol car along Interstate 70 near Hillrose.

Hail, Morgan

When
July 24, 7:24 PM MST
Where
Morgan County, 0.69 mi N of Hillrose
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.330, -103.520

Hail, Washington

When
July 24, 7:29 PM MST
Where
Washington County, 4.23 mi WSW of Messex
Measured
1.25 in hail
Reported by
Public
Coordinates
40.350, -103.450

Thunderstorm Wind, Logan

When
July 24, 8:05 PM MST
Where
Logan County, 0.69 mi S of Atwood
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.540, -103.270

Strong winds caused some roof damage.

Thunderstorm Wind, Logan

When
July 24, 8:10 PM MST
Where
Logan County, 0.52 mi E of Sterling Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.620, -103.260

Thunderstorm Wind, Morgan

When
July 24, 8:40 PM MST
Where
Morgan County, 0.87 mi NW of Ft Morgan
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.260, -103.810

Intense thunderstorm winds knocked down numerous large tree branches in the residential areas of Fort Morgan.

Thunderstorm Wind, Morgan

When
July 24, 8:40 PM MST
Where
Morgan County, 2.52 mi WNW of Ft Morgan
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.270, -103.840

Intense thunderstorm winds blew a trampoline from a residential area onto Highway 144.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Arapahoe2018-07-2432FemalePermanent HomeDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760374, 760375, 759515, 759516, 759483, 759506, 759507, 759508, 759509, 759510, 759511, 759512, 759513, 759514, 759517, 759520, 759518, 759519.